Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 20, NWS Green Bay, WI

May 25, 2008Shawano County, Waupaca County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 25, 2008, 7:22 PM CDT for Shawano County, Waupaca County, Wisconsin. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2008, 7:22 PM CDT (00:22 UTC)
Expired
May 25, 2008, 8:00 PM CDT
In force
38 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

Counties Shawano County, WI, Waupaca County, WI

The radar

The Green Bay radar (KGRB), 60 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 7:12 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2008-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2008-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 260022
SVRGRB
WIC115-135-260100-
/O.NEW.KGRB.SV.W.0020.080526T0022Z-080526T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
722 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHAWANO COUNTY IN NORTHEAST WISCONSIN...
  WAUPACA COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 800 PM CDT

* AT 719 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 18 MILES
  NORTHWEST OF WAUPACA....OR 11 MILES EAST OF STEVENS POINT....AND
  MOVING EAST AT 49 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLINTONVILLE BY 755 PM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

LAT...LON 4467 8921 4481 8853 4459 8859 4460 8871
      4458 8873 4425 8873 4425 8922
TIME...MOT...LOC 0022Z 252DEG 43KT 4451 8929

$$

KIECKBUSCH
3 follow-up statements
000 
WWUS53 KGRB 260032
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
732 PM CDT SUN MAY 25 2008

WIC115-135-260100-
/O.CON.KGRB.SV.W.0020.000000T0000Z-080526T0100Z/
SHAWANO-WAUPACA-
732 PM CDT SUN MAY 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WAUPACA AND SHAWANO COUNTIES...

AT 728 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
NORTHLAND...OR 17 MILES NORTH OF WAUPACA...AND MOVING NORTHEAST AT 
60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARION AND CAROLINE BY 740 PM...
  PELLA BY 745 PM...
  BELLE PLAINE...ADAMS BEACH AND EMBARRASS BY 750 PM...
  SHAWANO BY 755 PM...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4467 8921 4481 8853 4459 8859 4460 8871
      4458 8873 4425 8873 4425 8922
TIME...MOT...LOC 0032Z 246DEG 59KT 4461 8907

$$

KIECKBUSCH
000 
WWUS53 KGRB 260040
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
740 PM CDT SUN MAY 25 2008

WIC115-135-260100-
/O.CON.KGRB.SV.W.0020.000000T0000Z-080526T0100Z/
SHAWANO-WAUPACA-
740 PM CDT SUN MAY 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WAUPACA AND SHAWANO COUNTIES...

AT 738 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MARION...OR 
19 MILES SOUTHWEST OF SHAWANO...AND MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PELLA BY 745 PM...
  BELLE PLAINE...ADAMS BEACH AND EMBARRASS BY 750 PM...
  SHAWANO BY 755 PM...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4467 8921 4481 8853 4459 8859 4460 8871
      4458 8873 4425 8873 4425 8922
TIME...MOT...LOC 0040Z 244DEG 56KT 4467 8889

$$

KIECKBUSCH
000 
WWUS53 KGRB 260054
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
754 PM CDT SUN MAY 25 2008

WIC115-135-260104-
/O.EXP.KGRB.SV.W.0020.000000T0000Z-080526T0100Z/
SHAWANO-WAUPACA-
754 PM CDT SUN MAY 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR WAUPACA AND SHAWANO COUNTIES
WILL EXPIRE AT 800 PM CDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED.

GUSTY WINDS...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.

LAT...LON 4467 8921 4481 8853 4459 8859 4460 8871
      4458 8873 4425 8873 4425 8922
TIME...MOT...LOC 0054Z 244DEG 56KT 4476 8861

$$

KIECKBUSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:35 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, May 25, 3:35 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
335 PM CDT SUN MAY 25 2008

.SHORT TERM...TONIGHT AND MONDAY...

LIMITED TIME FOR DISCUSSION. ONGOING SEVERE WEATHER IS THE FOCUS
FOR THE SHORT-TERM.

ELEVATED CONVECTION ONGOING OVER NORTH CENTRAL WI PRODUCING LARGE HAIL.
EXPECT SFC-BASED STORMS TO MOVE INTO FCST AREA LATER THIS EVENING
AHEAD OF SFC COLD FRONT.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY.

NOT MUCH CHANGE IN THINKING FOR THE FCST DURING THIS PD. BLOCKY
PATTERN SETS UP AGAIN ACRS CNTRL NOAM WITH AN EXTENDED PD OF DRY
AND COOL WX FOR MUCH OF THE FCST AREA UNTIL FRI. TUE NIGHT/WED MORN
STILL LOOKS LIKE THE COLDEST MORNING OF THE WEEK WITH MAINLY CLEAR
SKIES UNDER LARGE CANADIAN HIGH. WIDESPREAD FROST A GOOD BET IN
THE N...WITH SUB-FREEZING TEMPS POSSIBLE AS WELL. GFS MOS
INDICATES A KILLER FREEZE IN PARTS OF NORTH-CENTRAL.

NEXT SHRTWV TROF AND ASSOC SFC FEATURES STILL FCST TO AFFECT AREA
BEGINNING FRI. SYSTEM HAS SOME SIMILARITIES WITH THE ONGOING
SYSTEM. 25/12Z ECMWF FASTER THAN GFS...BUT CURRENT FCST LOOKS ON
TARGET. DID INCREASE POPS JUST A BIT FOR FRI AFTN INTO FRI NIGHT
GIVEN FASTER ECMWF...OTRW LITTLE CHANGE MADE.
&&

.AVIATION...SCT THUNDERSTORMS LATE THIS AFTN INTO THE EVENING.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RDM/JKL
Hazardous weather outlook, May 25, 4:48 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
448 PM CDT SUN MAY 25 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
448 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF NORTH
CENTRAL AND CENTRAL WISCONSIN...AND A SLIGHT RISK OVER NORTHEAST
AND EAST CENTRAL WISCONSIN. SEVERE THUNDERSTORMS WITH VERY LARGE
HAIL HAVE ALREADY OCCURRED OVER NORTHERN WISCONSIN...AND
ADDITIONAL SEVERE STORMS IN EASTERN MINNESOTA AND NORTHEAST IOWA
ARE EXPECTED TO MOVE INTO THE FORECAST AREA THIS EVENING. VERY
LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS...BUT AN
ISOLATED TORNADO IS POSSIBLE IN NORTH CENTRAL OR CENTRAL WISCONSIN
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

CANADIAN HIGH PRESSURE BUILDING INTO THE REGION EARLY THIS
WEEK WILL LEAD TO SEVERAL DAYS OF BELOW NORMAL TEMPERATURES.
WIDESPREAD FROST IS POSSIBLE OVER NORTHERN WISCONSIN ON TUESDAY
MORNING AND WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

LMZ521-522-541>543-261200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
448 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

A COLD FRONT WILL SWEEP ACROSS THE AREA MONDAY AFTERNOON AND
EVENING. WINDS ARE EXPECTED TO ABRUPTLY SHIFT TO THE NORTH OR
NORTHEAST AND INCREASE BEHIND THE FRONT...LEADING TO HAZARDOUS
CONDITIONS FOR SMALL CRAFT.

KIECKBUSCH

In the hours before

Local storm report, May 25, 5:43 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
543 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             4 SW AURORA             45.74N 88.15W
05/25/2008  E0.88 INCH       FLORENCE           WI   TRAINED SPOTTER

            HAIL 2 INCHES DEEP ENCOUNTERED. LEAVES AND SMALL TWIGS
            OFF TREES.

&&

JKL
Local storm report, May 25, 5:48 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREEN BAY WI
548 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             5 N LAC DU FLAMBEAU     46.03N 89.88W
05/25/2008  M2.00 INCH       VILAS              WI   PUBLIC

            ON EAST END OF MIDDLE SUGARBUSH LAKE. MINOR DAMAGE TO A
            VEHICLE. REPORT FROM RESEARCH METEOROLOGIST FROM UNIV OF
            WI SPACE SCI AND ENG CENTER.

0312 PM     HAIL             ARBOR VITAE             45.91N 89.65W
05/25/2008  E1.75 INCH       VILAS              WI   TRAINED SPOTTER

0322 PM     HAIL             ST GERMAIN              45.91N 89.48W
05/25/2008  E2.00 INCH       VILAS              WI   FIRE DEPT/RESCUE

            WINDOWS OF VEHICLES BROKEN.

0335 PM     HAIL             2 N EAGLE RIVER         45.94N 89.25W
05/25/2008  M1.50 INCH       VILAS              WI   TRAINED SPOTTER

0337 PM     HAIL             EAGLE RIVER             45.91N 89.25W
05/25/2008  M2.00 INCH       VILAS              WI   TRAINED SPOTTER

            SPOTTER MEASURED LARGEST STONE AT 2 INCHES IN DIA.

0340 PM     HAIL             CONOVER                 46.04N 89.25W
05/25/2008  M0.88 INCH       VILAS              WI   TRAINED SPOTTER

0413 PM     HAIL             TIPLER                  45.91N 88.63W
05/25/2008  E2.00 INCH       FLORENCE           WI   TRAINED SPOTTER

            LITTLE RAIN AND WIND.

0414 PM     HAIL             ST GERMAIN              45.91N 89.48W
05/25/2008  E0.88 INCH       VILAS              WI   TRAINED SPOTTER

0505 PM     HAIL             6 E LONG LAKE           45.83N 88.54W
05/25/2008  E1.00 INCH       FLORENCE           WI   PUBLIC

0525 PM     HAIL             4 SW AURORA             45.74N 88.15W
05/25/2008  E0.88 INCH       FLORENCE           WI   TRAINED SPOTTER

            HAIL 2 INCHES DEEP ENCOUNTERED. LEAVES AND SMALL TWIGS
            OFF TREES.

0530 PM     HAIL             NIAGARA                 45.76N 88.00W
05/25/2008  E0.88 INCH       MARINETTE          WI   TRAINED SPOTTER

            HAIL COVERED THE GROUND.

&&
SUMMARY OF REPORTS FOR AFTERNOON ELEVATED CONVECTION IN NORTH-CENTRAL
WISCONSIN.  ONLY SEVERE REPORTS INCLUDED IN THIS SUMMARY.

JKL
Local storm report, May 25, 6:56 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
656 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             PORT EDWARDS            44.33N 89.84W
05/25/2008  E0.75 INCH       WOOD               WI   LAW ENFORCEMENT

&&

JKL
Local storm report, May 25, 6:57 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
657 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             NEKOOSA                 44.31N 89.88W
05/25/2008  M0.50 INCH       WOOD               WI   TRAINED SPOTTER

&&

SAC
Local storm report, May 25, 7:01 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
701 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             2 E WISCONSIN RAPIDS    44.40N 89.80W
05/25/2008  M0.88 INCH       WOOD               WI   STORM CHASER

&&

SAC
Local storm report, May 25, 7:11 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
711 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             PLOVER                  44.45N 89.53W
05/25/2008  M1.50 INCH       PORTAGE            WI   CO-OP OBSERVER

&&

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:09 PM CDTSevere Thunderstorm WarningGRBLanglade, Menominee22 min
May 25, 7:45 PM CDTSevere Thunderstorm WarningGRBLincoln, Marathon, Wood45 min
May 25, 8:14 PM CDTSpecial Marine WarningGRB2 hr
May 25, 8:27 PM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Marathon, Portage, Shawano, Wood63 min
May 25, 9:21 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Shawano, Waupaca, Wood39 min
May 25, 9:33 PM CDTSevere Thunderstorm WarningGRBWood42 min
May 25, 9:59 PM CDTSevere Thunderstorm WarningGRBOutagamie, Shawano, Waupaca27 min
May 25, 10:31 PM CDTSpecial Marine WarningGRB38 min
May 26, 2:59 PM CDTFreeze WarningGRBFlorence, Forest, Langlade, Lincoln, Oneida, Vilas16 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.